Case Report
 
Cardiac arrest after intravenous infusion of fosphenytoin
Kanae Inoue1, Tetsuya Yumoto2, Hiromichi Naito3, Atsunori Nakao4
1Clinical Resident, Department of Emergency and Critical Care Medicine, Okayama University Graduate School of Medicine, Dentistry, and Pharmaceutical Sciences, Okayama, Okayama, Japan
2Assistant Professor, Department of Emergency and Critical Care Medicine, Okayama University Graduate School of Medicine, Dentistry, and Pharmaceutical Sciences, Okayama, Okayama, Japan
3Associate Professor, Department of Emergency and Critical Care Medicine, Okayama University Graduate School of Medicine, Dentistry, and Pharmaceutical Sciences, Okayama, Okayama, Japan
4Professor, Department of Emergency and Critical Care Medicine, Okayama University Graduate School of Medicine, Dentistry, and Pharmaceutical Sciences, 2-5-1 Shikata-cho, Kita-ku, Okayama-shi, Okayama, Japan

Article ID: Z01201801CR10879KI
doi:10.5348/ijcri-201810-CR-10879

Corresponding Author:
Atsunori Nakao,
MD, PhD, Department of Emergency and Critical Care Medicine,
Okayama University Graduate School of Medicine,
Dentistry, and Pharmaceutical Sciences,
2-5-1 Shikata-cho, Kita-ku,
Okayama-shi, Okayama,
Japan, 700-8558

Access full text article on other devices

  Access PDF of article on other devices

[Abstract HTML]   [Full Text HTML]   [Full Text PDF]   [Print This Article]
[Similar article in Pumed] [Similar article in Google Scholar]


How to cite this article
Inoue K, Yumoto T, Naito H, Nakao A. Cardiac arrest after intravenous infusion of fosphenytoin. Int J Case Rep Images 2018;9(1):60–62.


ABSTRACT

Introduction: Fosphenytoin, a water-soluble phenytoin prodrug, is given intravenously to administer phenytoin possibly more safely than intravenous administration of phenytoin.
Case Report: A 71-year-old female was admitted to our hospital’s emergency department with head trauma. She had a history of seizures that were incompletely controlled with carbamazepine. She suffered a tonic-clonic epileptic seizure in the intensive care unit and fosphenytoin was intravenously administered. After approximately three minutes of the intravenous drip-infusion, she developed sudden bradycardia followed by cardiac arrest. The patient required cardiopulmonary resuscitation and intratracheal intubation for five minutes before becoming hemodynamically stable. Mechanisms of electrocardiogram alteration by fosphenytoin were discussed.
Conclusion: Clinicians should be more aware of the association of fosphenytoin with adverse cardiac events. Baseline electrogram should be obtained for all patients receiving fosphenytoin to identify underlying cardiac problems.

Keywords: Adverse effect, Cardiac arrest, Fosphenytoin



[Abstract HTML]   [Full Text HTML]   [Full Text PDF]

Acknowledgements
We thank Christine Heiner for editing the manuscript.

Author Contributions
Kanae Inoue – Substantial contributions to conception and design, Acquisition of data, and interpretation of data, Drafting the article, Revising it critically for important intellectual content,, Final approval of the version to be published
Tetsuya Yumoto – Substantial contributions to conception and design, Acquisition of data, Analysis and interpretation of data, Drafting the article, Revising it critically for important intellectual content,, Final approval of the version to be published
Hiromichi Naito – Substantial contributions to conception and design, Acquisition of data, Analysis and interpretation of data, Drafting the article, Revising it critically for important intellectual content,, Final approval of the version to be published
Atsunori Nakao – Substantial contributions to conception and design, Acquisition of data, Analysis and interpretation of data, Drafting the article, Revising it critically for important intellectual content, Final approval of the version to be published
Guarantor of Submission
The corresponding author is the guarantor of submission.
Source of Support
None
Conflict of Interest
Authors declare no conflict of interest.
Copyright
© 2018 Kanae Inoue et al. This article is distributed under the terms of Creative Commons Attribution License which permits unrestricted use, distribution and reproduction in any medium provided the original author(s) and original publisher are properly credited. Please see the copyright policy on the journal website for more information.